New Mexico, 2016

Funnel Cloud in New Mexico, August 28, 2016

August 28, 2016 · NWS ABQ · 1 event in 1 county or zone

An upper level low pressure system that arrived over the Four Corners region on the 27th became nearly stationary over the region on the 28th. Colder air aloft associated with this low interacted with a moisture-rich atmosphere and generated widespread showers and a few thunderstorms during the early morning hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

An upper level low pressure system that arrived over the Four Corners region on the 27th became nearly stationary over the region on the 28th. Colder air aloft associated with this low interacted with a moisture-rich atmosphere and generated widespread showers and a few thunderstorms during the early morning hours. Spotters reported a well-defined cold air funnel cloud hovering beneath one of these showers west of Gallup. No damage occurred as a result of the funnel cloud.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 28, 4:40 AM MST, 4 hours 10 minutes earlier.

Area forecast discussion, Aug 28, 4:40 AM MST, 4 hours 10 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
540 AM MDT SUN AUG 28 2016

.AVIATION...
12Z TAF CYCLE
VFR conditions prevail and are generally forecast to persist
outside of scattered showers and storms today. Short-lived MVFR
impacts are expected with showers and storms today, but forecaster
confidence too low to include in prevailing or tempo groups.
Brief IFR conditions can not be ruled out either. Timing on storms
moving east-northeast into the Rio Grande valley and potentially
impacting KABQ/KAEG will be 21-00z, but may linger well into the
evening hours.

11

&&

.PREV DISCUSSION...322 AM MDT SUN AUG 28 2016...
.SYNOPSIS...
As a weak upper low slides east to near the Four Corners today,
an active weather day is in store for much of the region. Showers
and thunderstorms will continue into the overnight hours as the
upper low remains over northwest New Mexico. The upper low is
forecast to weaken somewhat Monday but east and southwest winds
are expected to continue the flow of moisture into the state.
Showers and storms will favor the east slopes of the central
mountain chain and adjacent highlands both Monday and Tuesday. The
active weather pattern is expected to continue through the week
with drier weather by the Holiday weekend.

&&

.DISCUSSION...
Closed upper low spinning over northern AZ early this morning.
The squall line which developed across eastern New Mexico Saturday
evening continues to bring heavy rain to portions of southeast
Chaves and Roosevelt counties. The swath of heavy rain is ever so
slowly moving ewd and should push east of NM by about sunrise.

NAM and GFS agree that the upper low over AZ will move slowly ewd
today. Showers and thunderstorms will develop out ahead of this
feature across much of western and eastern NM after a few hours
of surface heating. -12C air at 500mb should make small hail quite
common this afternoon. Showers and storms then converge on
central areas including the ABQ and Santa Fe metro areas during
the late afternoon or early evening hours.

GFS and NAM12 continue to differ on how the upper low evolves
tonight and Monday. NAM12 continues to fill/weaken the low Monday
afternoon while the GFS hangs the upper low back over western NM
through Monday evening. GFS solution would equate to much more in
the way of shower and thunderstorm activity mainly along and east
of the central mountain chain Monday and Tuesday. ECMWF and
Canadian models are more in line with the GFS and therefore
trended the forecast toward a slower progression of the upper
low.

As the upper high begins building up from the south Wednesday and
Thursday, drier air aloft works into the northwest third of the
state. Convection remains active across other areas, despite
heights rising across the southern half. Models continue idea of a
strengthening southwest flow aloft ahead of deep upper level
trough moving into the PACNW Friday. This forces the upper high
east and brings a slug of monsoon moisture across NM. Models
continue to agree that dry westerly flow aloft moves in for the
Holiday weekend.

33

&&

.FIRE WEATHER...
A moistening/cooling trend is in play through mid week as a slow
moving upper low approaches from the west then stalls and fills over
western New Mexico, drawing moisture northwest across the state.
Chances for wetting rain and humidity will trend up, beginning
today, with humidity recovery generally good to excellent areawide
through at least Wednesday night.

A warming/drying trend will kick-off late week as a ridge of high
pressure builds over New Mexico, but significant drying will be
delayed until next weekend when a west coast trough progresses east
across the intermountain west and brings dry westerlies over the
Desert Southwest and southern Rockies. Temperatures will trend up
above normal by next weekend and haines values of 5 will begin to
show up across portions of the area. Moderate forecaster confidence
on this pattern transition late next week into the weekend given
good agreement between the 00z GFS and ECMWF and decent run-to-run
consistency.

11

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&

33
Hazardous weather outlook, Aug 28, 4:28 AM MST, 4 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
528 AM MDT SUN AUG 28 2016

NMZ501>540-291130-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
528 AM MDT SUN AUG 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

A WEAK UPPER LEVEL LOW OVER NORTHEAST ARIZONA WILL HELP GET
SHOWERS AND THUNDERSTORMS GOING MOST LOCATIONS AFTER A COUPLE OF
HOURS OF HEATING THIS MORNING. SMALL HAIL IS LIKELY WITH MOST OF
THE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A LOW LEVEL EASTERLY FLOW WILL TRANSPORT MOISTURE INTO NEW MEXICO
MONDAY AND TUESDAY AND KEEP THE ACTIVE WEATHER PATTERN GOING. THE
POTENTIAL FOR LOCALLY HEAVY RAINFALL WILL INCREASE PRIMARILY ALONG
AND EAST OF THE CENTRAL MOUNTAIN CHAIN MONDAY AND CONTINUE INTO
TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

33

The radar

The Albuquerque radar (KABX), 200 km away, was scanning. The volume nearest the first event began at 15:50 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, McKinley

When
August 28, 8:50 AM MST to 9:00 AM MST
Where
McKinley County, 13 mi WSW of (Gup)gallup Airport
Reported by
Trained Spotter
Coordinates
35.438, -109.004

Funnel cloud 13 miles west of Gallup near Interstate 40.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2016Every state in 2016This day in weather historyWarnings in New Mexico, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 647327.